Thunderstorm Wind, Shiawassee
- When
- August 7, 5:08 AM EST
- Where
- Shiawassee County, New Lothrop
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.120, -83.970
Trees were reported blown down.
A line of severe thunderstorms impacted areas mainly along the I-69 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A line of severe thunderstorms impacted areas mainly along the I-69 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 7, 2:06 AM EST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 306 AM EDT WED AUG 7 2013 .SHORT TERM...TODAY AND TONIGHT THE FORWARD PROPAGATING CONVECTIVE COMPLEX NOW ADVANCING ACROSS NRN AND CNTL LAKE MICHIGAN WILL BE THE FIRST FORECAST CONCERN EARLY THIS MORNING. THE LATEST RADAR/SATELLITE COMPOSITE SHOW A CONVECTIVELY ENHANCED SHORT WAVE /MCV/ WITH THIS FEATURE...NOW ROTATING INTO NRN LAKE MI. THE HIGHER INTENSITY CONVECTION SHOULD CONTINUE TO ADVANCE TO THE E-SE EARLY THIS MORNING AS THE MCV MOVES ACROSS NRN LOWER MI. LOW LEVEL SOUTHWESTERLY FLOW IN ADVANCE OF THE CONVECTION HAS BEEN LEADING TO ELEVATED DESTABILIZATION ACROSS WRN LOWER MI. THE ONGOING DESTABILIZATION IN THE MID LEVELS ACROSS LOWER MI SUGGESTS THE UPSTREAM MCS WILL MAKE ITS WAY INTO SE MI THIS MORNING...MOST PROBABLE ACROSS THE NORTHERN HALF OF THE FORECAST AREA. GIVEN THE FAST MID LEVEL FLOW...CAN NOT RULE OUT A POTENTIAL FOR SOME DAMAGING WIND GUSTS WITH MORNING THUNDERSTORMS. WHILE THE HI RES MODEL SOLUTIONS ALL AGREE ON THIS SCENARIO...THE CURRENT CONVECTIVE COMPLEX IS SIGNIFICANTLY FASTER. THERE IS EXPECTED TO BE A DIMINISHING TREND TO THIS CONVECTIVE COMPLEX DURING THE COURSE OF THE MORNING AS IT EVENTUALLY OUTRUNS THE BETTER ELEVATED INSTABILITY AND THE MCV LIFTS NORTHEAST OF THE REGION. ATTENTION THEN TURNS TO THE MAIN SYNOPTIC COLD FRONT STILL WAY BACK ACROSS FAR NW WI AND SRN MN. THIS FRONT WILL BE DRIVEN INTO LOWER MI THIS AFTERNOON AS A MID LEVEL IMPULSE /NOW ROTATING INTO WRN MN/ RACES ACROSS THE NORTHERN GREAT LAKES WITHIN RELATIVELY FAST FLOW ALOFT. THE 00Z MODEL SUITE BRING THIS COLD FRONT ACROSS SE MI DURING PEAK DAYTIME HEATING /LATE AFTERNOON AND EVENING/. ALTHOUGH MID LEVEL HEIGHT FALLS WILL NOT BE PRESENT OVER SRN MI...PHASING OF UPPER JET STREAKS ACROSS THE UPPER MIDWEST WILL PLACE SE MI WITHIN A REGION OF INCREASINGLY DIVERGENT FLOW ALOFT. THIS WILL SUPPORT A FAIRLY GOOD POTENTIAL FOR SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE SURFACE FRONT. THE COVERAGE AND INTENSITY WILL OF COURSE BE DEPENDENT UPON THE DEGREE OF DAYTIME DESTABILIZATION WHICH IN TURN WILL BE DEPENDENT UPON HOW MUCH COVERAGE OF MORNING CONVECTION LINGERS INTO THE AFTERNOON. GIVEN HOW FAST THE UPSTREAM MCS HAS BEEN MOVING...IT IS REASONABLE TO EXPECT THAT CONVECTION WILL COME THROUGH EARLY ENOUGH THIS MORNING TO ALLOW MODERATE INSTABILITY ROOTED IN THE BOUNDARY LAYER TO DEVELOP THIS AFTERNOON. GOOD S-SW LOW LEVEL FLOW WILL ALSO ADD AN ADVECTIVE COMPONENT TO THE DESTABILIZATION. ASSUMING ADEQUATE AFTERNOON INSOLATION...TEMPS HAVE THE POTENTIAL TO RISE INTO THE LOW 80S. WITH SFC DEWPOINTS IN THE UPPER 60S/LOW 70S...0-1KM ML CAPE IS FORECAST TO RANGE FROM 1500 TO 2000 J/KG. 0-6KM SHEAR AROUND 40 KNOTS AND GOOD CAPE DENSITY SUGGEST A POTENTIAL FOR DAMAGING WINDS. STORM MODE IS LIKELY TO BE LINEAR. HOWEVER MODEL SOUNDINGS DO SHOW GOOD LOW LEVEL CYCLONIC CURVATURE...SO SOME EMBEDDED SUPERCELLS WILL ALSO BE POSSIBLE. THUS MOST OF SE MI IS IN A SLIGHT RISK FOR SEVERE WEATHER TODAY...NOT ONLY TO ACCOUNT FOR EARLY MORNING CONVECTION BUT ALSO POSSIBLE DEVELOPMENT LATER TODAY. THE PASSAGE OF THE COLD FRONT LATER THIS EVENING WILL BRING A MARKEDLY DRYER AND MORE STABLE AIRMASS INTO THE FORECAST AREA. && .LONG TERM... LARGE UPPER LEVEL LOW OVER CENTERED OVER NORTHEAST MANITOBA WILL BECOME MORE ASYMMETRIC OVER THE NEXT COUPLE OF DAYS...AS IT ALSO SWINGS THROUGH THE NORTHERN GREAT LAKES/ONTARIO ON FRIDAY. BROAD TROUGHING AND NORTHWEST UPPER LEVEL FLOW WILL PERSIST OVER THE WEEKEND BEHIND THIS SYSTEM...MAINTAINING DRY AND BELOW NORMAL TEMPERATURES (70S). HIGH PRESSURE BUILDING IN FOR THURSDAY WILL PROVIDE ANOTHER NICE DAY...WITH THE URBAN HEAT ISLAND OF DETROIT STANDING A CHANCE AT HITTING 80 DEGREES AS 850 MB TEMPS HOVER IN THE 10 TO 12 C RANGE...OTHERWISE GUIDANCE TEMPS IN THE MID/UPPER 70S LOOK FINE. POTENTIAL FOR HIGHS TO CLIMB INTO THE LOWER 80S ON FRIDAY AHEAD OF A COLD FRONT...AS 850 MB TEMPS PROGGED TO RESIDE IN THE 12 TO 14 C RANGE. HOWEVER...THE WILD CARD IS A SHORTWAVE/WEAK LOW PRESSURE SYSTEM PROGGED TO TRACK THROUGH THE OHIO VALLEY...WITH POTENTIAL CONVECTIVE DEBRIS OVERSPREADING THE SOUTHERN GREAT LAKES. OTHERWISE...THE COLD FRONT WILL HAVE LITTLE GOING FOR IT...AS UPPER LEVEL SUPPORT WILL BE NORTH...WITH 500 MB HEIGHTS HOLD NEARLY STEADY OVER SOUTHERN LOWER MICHIGAN. WILL KEEP AN EYE ON THE SHORTWAVES TRACKING WITHIN THE NORTHWEST FLOW OVER THE WEEKEND...BUT REASONABLY HIGH LOW LEVEL STATIC STABILITY EXPECTED TO MAINTAIN DRY CONDITIONS AT THIS TIME. PER 00Z EURO...850 MB TEMPS NOT STRAYING TOO FAR FROM 10 C TO SUPPORT HIGHS IN THE 70S. && .MARINE... A COUPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN ADVANCE OF A COLD FRONT FORECAST TO MOVE THROUGH THE REGION THIS EVENING. OUTSIDE OF HIGHER WINDS AND WAVES IN AND NEAR THUNDERSTORMS...A STABLE PROFILE OVER THE WATER WILL KEEP WIND GUSTS BELOW 25 KNOTS. THE PASSAGE OF THE FRONT TONIGHT WILL BE MARKED BY A VEERING OF THE WINDS TO THE NORTHWEST. COLD AIR ADVECTION WILL LEAD TO INCREASING WINDS AND THUS THE POTENTIAL FOR CONDITIONS TO APPROACH SMALL CRAFT ADVISORY CRITERIA OVER THE NEARSHORES EARLY THURS MORNING. WINDS AND WAVES WILL THEN DECREASE MARKEDLY ON THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. ANOTHER COLD FRONT IS FORECAST TO TRAVERSE THE REGION FRIDAY NIGHT. COOL AIR BEHIND THIS FRONT MAY AGAIN LEAD TO A PERIOD OF POST FRONTAL GUSTY WINDS. && .AVIATION...ISSUED 1156 PM EDT TUE AUG 6 2013 //DISCUSSION... WITH CONVECTION HOLDING TOGETHER AS IT TRACKS ACROSS NORTHERN WISCONSIN...IT IS LOOKING INCREASINGLY LIKELY THAT AT LEAST REMNANT SHRAS/TSRAS MAKE IT INTO THE CWA LATE TONIGHT/DAYBREAK AS A 20KT SW LOW LEVEL JET FEEDS MOISTURE INTO THE AREA. WILL INTRODUCE A TEMPO FOR SHRAS/TSRAS TO MBS/FNT AS A START. WILL ALSO MAINTAIN BR WITH VSBYS OF 4-6SM GIVEN SFC DEWPOINTS NOW IN THE MID 60S. THE NEXT ROUND OF CONVECTION WILL BE FROM AFTERNOON INTO EARLY EVENING AS A SURFACE TROUGH MOVES THROUGH THE AREA. WILL MAINTAIN A PERIOD OF SHRAS...BUT FORGO TSRAS GIVEN UNCERTAINTY OF HOW MORNING ACTIVITY WILL EVOLVE (AND MODULATE ANY SUBSEQUENT AFTERNOON RE-FIRING). FOR DTW...LATE NIGHT BR STILL LOOKS TO A DECENT BET GIVEN DEWPOINTS AROUND 65F AND LIGHT SOUTH WINDS OF 5 KNOTS OR LESS. WHILE THERE WILL BE A SMALL CHANCE OF SHRAS EARLY WEDNESDAY...THE NEXT DECENT CHANCE OF SHRAS/TSRAS WILL LIKELY HOLD OFF UNTIL 20Z-22Z AS A TROUGH MOVES INTO THE AREA //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN CEILINGS AOB 5000 FEET WEDNESDAY AFTERNOON. * LOW CONFIDENCE IN TIMING/COVERAGE OF THUNDERSTORMS WEDNESDAY AFTERNOON. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...SC LONG TERM....SF MARINE.......SC AVIATION.....DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 336 AM EDT WED AUG 7 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080745- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 336 AM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY TODAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. WHILE THE MOST PROBABLE TIME PERIOD FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING /BETWEEN 1 PM AND 8 PM/ SOME OF THE STORMS THIS MORNING WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...ESPECIALLY THOSE THAT OCCUR TO THE NORTH OF THE INTERSTATE 69 CORRIDOR. THE STRONGEST STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER AS THEY MOVE TO THE EAST AT 50 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. A HUMID AND UNSTABLE AIRMASS HAS LIFTED INTO THE REGION. THIS UNSTABLE AIRMASS COMBINED WITH AN APPROACHING COLD FRONT LATER TODAY WILL TRIGGER THE NUMEROUS THUNDERSTORMS. THE DEGREE OF INSTABILITY COMBINED WITH STRONG WINDS ALOFT WILL LEAD TO THE POTENTIAL FOR SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TODAY. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-080745- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 336 AM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY TODAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. WHILE THE MOST PROBABLE TIME PERIOD FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING /BETWEEN 1 PM AND 8 PM/ SOME OF THE STORMS THIS MORNING WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 KNOTS...ESPECIALLY THOSE THAT OCCUR OVER SAGINAW BAY. THE STRONGEST STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 KNOTS AND HAIL TO ONE INCH IN DIAMETER AS THEY MOVE TO THE EAST AT 50 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. A HUMID AND UNSTABLE AIRMASS HAS LIFTED INTO THE REGION. THIS UNSTABLE AIRMASS COMBINED WITH AN APPROACHING COLD FRONT LATER TODAY WILL TRIGGER THE NUMEROUS THUNDERSTORMS. THE DEGREE OF INSTABILITY COMBINED WITH STRONG WINDS ALOFT WILL LEAD TO THE POTENTIAL FOR SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TODAY. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 AM EDT WED AUG 7 2013 MIZ047-048-053-054-060-061-070915- BAY-GENESEE-MIDLAND-SAGINAW-SHIAWASSEE-TUSCOLA- 345 AM EDT WED AUG 7 2013 ...SPECIAL WEATHER STATEMENT... AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF COLEMAN TO 18 MILES SOUTHWEST OF COLEMAN TO 45 MILES WEST OF OWOSSO...MOVING EAST AT 40 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... OIL CITY BY 400 AM EDT... PLEASANT VALLEY AND COLEMAN BY 405 AM EDT... SANFORD AND EDENVILLE BY 420 AM EDT... MERRILL BY 425 AM EDT... MIDLAND AND MARION SPRINGS BY 430 AM EDT... FREELAND AND AUBURN BY 440 AM EDT... ST. CHARLES AND BENTLEY BY 445 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 439 AM EDT WED AUG 7 2013 MIZ047-048-053-070930- BAY-MIDLAND-SAGINAW- 439 AM EDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLEMAN TO 9 MILES SOUTH OF SANFORD TO 24 MILES WEST OF ST. CHARLES...MOVING EAST AT 40 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... SANFORD AND MERRILL BY 450 AM EDT... EDENVILLE AND MIDLAND BY 455 AM EDT... FREELAND AND AUBURN BY 505 AM EDT... ST. CHARLES BY 510 AM EDT... KAWKAWLIN BY 515 AM EDT... ZILWAUKEE AND SAGINAW BY 520 AM EDT... ESSEXVILLE BY 525 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SF
The Detroit radar (KDTX), 62 km away, was scanning. The volume nearest the first event began at 10:06 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were reported blown down.
Thunderstorm winds blew down one old garage along with numerous trees.|A camper was also over turned, along with extensive tree damage. The damage path extended along and north of Jenning Road Just south of Lake Road toward North Saginaw Road.
Trees and wires reported down.
Power lines and wired reported down.
Trees reported down in Marathon Township.
A tree was reported down.
Trees reported down.
Trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472714, 472715, 472716, 472717, 472718, 472719, 472720, 472721, 472713.